Construction of approximative and almost periodic solutions of perturbed linear Schrödinger and wave equations. (English) Zbl 0872.35007

The work is devoted to the study of the following two perturbations of the Schrödinger and wave equations, respectively: \[ i\partial_t u-\partial^2_xu+ V(x)u+ \varepsilon {\partial H\over\partial\overline u}=0,\tag{1} \]
\[ u_{tt}- u_{xx}+ V(x)u+ \varepsilon f(u)=0\tag{2} \] under Dirichlet boundary conditions. Here \(H(u,\overline u)\) and \(f(u)\) are assumed to be polynomials, while \(V(x)\) is a periodic potential. The main goal of the work is to find almost periodic solutions of these partial differential equations and evaluate their asymptotic behaviour as \(\varepsilon\to 0\). This fact is established for suitable potentials satisfying nonresonance properties. More precisely, for generic \(V(x)\) it is shown that \[ |a_{j_1}\lambda_{j_1}+\cdots+ a_{j_r}\lambda_{j_r}|\geq\max (j^{-C(r)}_1,J^{-10r})\tag{3} \] for all \(j_1<\cdots< j_r<J\), \(a_{j_i}\in\mathbb{Z}\), \(a_{j_1}\neq 0\), \(\sum^r_{i=1}|a_{j_i}|\leq r\) and \(j_1\) sufficiently large. Here \(\{\lambda_j\}\) is the Dirichlet spectrum for the operator \(-\partial^2_x+ V(x)\). Moreover, for generic \(V\) one has \[ |a_{j_1}\lambda_{j_1}+\cdots+ a_{j_r}\lambda_{j_r}|> J^{-30r}\tag{4} \] for \(j_1< j_2<\cdots< j_r<J\), \(J\) is large, \(a_j\in\mathbb{Z}\), \(0<\sum^r_{i=1}|a_{j_i}|< r\). For these typical potentials, i.e. potentials satisfying (3) and (4), the first main result states the following.
Theorem. Suppose that \(V(x)\) is an even real periodic potential and \(H\) is a polynomial of the form \(H(|u|^2)\). Let \(u(0)\) be a smooth initial function for \(t=0\). Then the solution \(u\) of (1) will be, for times \(|t|<\varepsilon^{-M}\), an \(\varepsilon^{1/2}\)-perturbation of the unperturbed solution with appropriate frequency adjustment. Here \(M>0\) may be taken to be any fixed number.
For the case of the wave equation (2) the nonlinear term \(f(u)\) is assumed to be an odd polynomial function of \(u\), \(f(u)= O(|u|^3)\). Denote by \(\{\mu_j\}\) and \(\{\varphi_j\}\) the Dirichlet spectrum and the eigenfunctions of \(-\partial^2_x+ V(x)\). Setting \(\mu_i=\lambda^2_j\), the author looks for a solution of (2) in the form \[ u_\varepsilon(x,t)= \sum^\infty_{j=1} \sum_{n\in\Pi_\infty\mathbb{Z}}\widehat u(j,n)\varphi_j(x) e^{i<n,\lambda'>t}.\tag{5} \] This solution is constructed by the meth;od developed before by the same author as a small \(\varepsilon\)-perturbation of the (unperturbed) solution \[ u_0(x,t)= \sum^\infty_{j=1} a_j\varphi_j(x)\cos\lambda_jt.\tag{6} \] Under the natural assumption that \(\{a_i\}\) tends to 0 sufficiently rapidly, for typical real analytic potentials \(V\), the existence of an almost periodic solution of (2) is established. In addition this solution satisfies the properties \(\widehat u(j,n)= \widehat u(j,-n)\), \(\lambda_j'=\lambda_j+O (\varepsilon/j)\) (uniformly in \(j\)) is the perturbed frequency, \(\widehat u(j,e_j)=\widehat u(j,-e_j)={1\over 2}a_j\) (\(e_j=j\)-unit vector in \(\Pi_\infty\mathbb{Z}\), \(\Pi_\infty \mathbb{Z}\) being the space of finite sequences of integers).
Reviewer: V.Georgiev (Sofia)


35B15 Almost and pseudo-almost periodic solutions to PDEs
35B30 Dependence of solutions to PDEs on initial and/or boundary data and/or on parameters of PDEs
35Q55 NLS equations (nonlinear Schrödinger equations)
35L70 Second-order nonlinear hyperbolic equations
Full Text: DOI EuDML


[1] G. Benettin, J. Fröhlich, A. Giorgilli, A Nekhoroshev-type theorem for Hamiltonian systems with infinitely many degrees of freedom, CMP 119 (1989), 95–108. · Zbl 0825.58011
[2] J. Bourgain, Construction of quasi-periodic solutions for Hamiltonian perturbations of linear equations and applications to nonlinear PDE, International Math. Research Notices 11 (1994), 475–497. · Zbl 0817.35102 · doi:10.1155/S1073792894000516
[3] L. Chierchia, P. Perfetti, Maximal Almost-periodic Solutions for Langiangian Equations on Infinite Dimensional Tori, in ”Seminar on Dynamical Systems”, Progress in Nonlinear Differential equations and Their Applications 12, Birkhäuser, 1994. · Zbl 0796.34028
[4] W. Craig, E. Wayne, Newton’s method and periodic solutions of nonlinear wave equations, Comm. on Pure and Applied Math 46:11 (1993), 1405–1498. · Zbl 0794.35104 · doi:10.1002/cpa.3160461102
[5] J. Fröhlich, T. Spencer, E. Wayne, Localization in disordered, nonlinear dynamical systems, J. Stat. Ph. 42 (1986), 257–275. · Zbl 0629.60105
[6] N.N. Nekhoroshev, An exponential estimate of the time of stability of nearly integrable Hamiltonian systems, Russ. Math. Surveys 32 (1977), 1–65. · Zbl 0389.70028 · doi:10.1070/RM1977v032n06ABEH003859
[7] J. Pöschel, E. Trubowitz, Inverse Spectral Theory Boston, Academic Press, 1987.
[8] S. Kuksin, J. Pöschel, Invariant Cantor manifolds of quasi-periodic oscillations for a nonlinear Schrödiger equation, Annals of Math. 143:1 (1996), 149–179. · Zbl 0847.35130 · doi:10.2307/2118656
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.